Virginia, 2020

Winter Storm and High Wind in Virginia, December 24 to 25, 2020

December 24 to 25, 2020 · NWS RNK · 6 events in 5 counties and zones

A strong cold front swept across the region during the evening hours of Christmas Eve. Along and in advance of this cold front, very gusty winds occurred.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front swept across the region during the evening hours of Christmas Eve. Along and in advance of this cold front, very gusty winds occurred. Some were strong enough to down trees and limbs in parts of Roanoke and Smyth Counties. While rain preceded the cold front, sub-freezing air rapidly entered the area after the passage of the cold front, dropping the temperatures some five to eight degrees per hour. This quickly turned the rain to snow, and resulted in flash freeze of surface moisture to slippery ice. The snow quickly accumulated during the night, with parts of southwest Virginia receiving four to six inches of snow. Key impacts: slippery roads and sidewalks, falling trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 24, 2:36 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 24, 2:36 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
236 PM EST Thu Dec 24 2020

.SYNOPSIS...
A strong cold front will pass across the Appalachians this
evening, bringing a variety of significant weather mainly this
evening. This includes locally heavy rain and the potential for
a few severe storms east of the Blue Ridge through about
midnight. Very cold air rapidly sweeping in from the west this
evening will turn rain to snow and may cause wet roads to
quickly freeze up in the mountains. The cold air mass behind the
front will continue through Christmas Day and into early
Saturday, with snow showers in the west, and very cold wind
chill readings. High pressure will dominate over the weekend
until a weak frontal system approaches by Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EST Thursday...

Multiple threats continue through tonight, gusty to at times
damaging south winds, heavy rain and flash flooding mainly
along and east of the Blue Ridge, severe weather with wind
damage and an isolated tornado in the Piedmont late this
evening, and rain rapidly changing to snow this evening in the
mountains, with flash freeze conditions likely on many roads by
late evening.

Over an inch of rain has already fallen so far today in parts
of the VA Piedmont with a band of moderate rainfall rates and
most other areas have picked up to a quarter of an inch. All
this is a primer for the additional rainfall through this
evening, some heavy at times, especially from the Blue Ridge and
eastward. So the concerns remain about flash flood potential
especially east of the Blue Ridge through evening, as well as
some river flooding threat mainly for the Dan and Roanoke Rivers
in the Piedmont.

Southerly ridge top wind gusts of 40 to 50mph in NW NC and
and higher ridges of SW VA through late afternoon and early
evening will give way to gusty westerly winds behind the cold
front but gusts should remain below 40 mph.

Slight risk of severe storms remains for the far eastern part
of Piedmont through late evening, perhaps as late as 11pm or
midnight according to latest convective-allowing models, with
damaging winds the main threat from an enhanced line of shallow
convection mixing down winds aloft. The threat for an isolated
tornado in the Piedmont mainly southside VA and central NC still
exists, and especially east and south of Danville, but this
would be mainly very late this evening after about 9pm through
midnight with environment ripe for and confirmed by the high res
models a shallow convective line with bowing segments and
potential for rotation.

In the west, timing of changeover from rain to snow looks like
from around 7 to 8pm in WV to 9 or 10pm in parts of SW VA and NW
NC up to the Blue Ridge. Temps should quickly drop below
freezing in the west before midnight causing any wet roads to
freeze up quickly. While only light snow showers may sneak into
the Roanoke Valley and into the foothills, wet roads likely to
freeze up between 2am and 5am in the east. This may be enough
to allow some drying of roads before the temps get below
freezing, but there will certainly be some spots that do not dry
out in time. With temperatures dropping at a rate of 5 to 8
degrees per hour at times overnight, lows will reach the teens
in the mountains to upper 20s Piedmont, and wind chills will
range from single digits and some ridges below zero to the lower
20s in the Piedmont.

No changes to winter headlines with warning
level accumulations on far western slopes along with very
treacherous roads, and 1 to 3 inches in other parts of the
mountains also with roads freezing quickly.

Low wind chills and scattered snow showers expected across the
mountains Christmas morning. Low wind chills will be a concern
again Saturday morning. Temperatures moderate through the
weekend with the next chance of precipitation returning late
Sunday night in the west.

For Christmas Day, the axis of the upper low/trough will be
making slow progression across the area. This will add some
support to the ongoing northwest upslope pattern for a
continuation of light snow showers across parts of southeast
West Virginia, south into the Northern Mountains of North
Carolina.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EST Thursday...

Bitter cold is expected for the first half of the weekend followed
by a warming trend for the second half. Wind chill advisories will
likely be needed for the mountains through Saturday morning.

Deep upper level trough favors some of the coldest air so far this
winter season with 85H temps of -15 deg C.  This combined with the
wind will make for single and subsingle digit wind chills Friday
night and early Saturday morning.  The expectation is for wind
chills to range from M5 to M10 below zero Fahrenheit across the
mountains and zero to 10 above elsewhere. Actual air
temperatures are expected into the single digits (Fahrenheit)
for the mountains and teens elsewhere. Impact of the severe cold
is expected to be limited to just one night with readings 5 to
10 degrees higher Saturday night albeit still well below
freezing.

Other than some lingering flurries across the mountains Friday night
and Saturday morning, the expectation for the weekend is for
clearing skies and dry weather. The upper trough exits the region
fairly quick so the the return to a warming southwest wind is
expected Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EST Thursday...

Progressive flow early in the week is expected to amplify toward the
New Year as the Christmas week weather pattern repeats. A series
of upper level short wave features are progged to pass across
the northern CONUS with a weak surface frontal passage across
the Mid Atlantic region Monday, followed by a much stronger
front New Year's Eve associated with another winter storm which
is progged to develop lee of the central Rockies mid-week then
track northeast into the Great Lakes by Thursday.

Moisture profiles early in the week are fairly anemic with only a
slight chance for precip associated with Monday's weak front.  The
better surge of moisture is expected to precede the strong
front Thursday, followed by a potential change over to snow as
the post frontal cold air arrives late New Years Eve. Again,
timing looks somewhat similar to the current system we are
dealing with for Christmas Eve.

The forecast temperatures for the week favor near to slightly above
normal readings with the warmest numbers occuring prior to the
front Monday and Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 115 PM EST Thursday...

Gusty winds, low level wind shear, and heavy rain expected
through this afternoon, and then into the evening for the
Piedmont, with rain changing to snow across the mountains this
evening. This will result in mainly IFR conditions at all TAF
sites through at least midnight in the east and continuing into
Christmas morning at far western TAF sites..mainly KBLF and
KLWB.

Beginning early afternoon, the main cold front will enter
southeast West Virginia/far western Virginia and advance rapidly
eastward. Expect a line of heavy showers just ahead of the
front that will quickly pass given the speed at which the line
is moving. Cannot rule out thunderstorms packing damaging winds
during the evening across the Piedmont as the line encounters
increased instability around maximum heating. Included a tempo
group at KLYH and KBLF for very gusty west winds with passage of
front and possibly severe lines of storms.

Behind the front, temperatures will cool very quickly, and will
allow rain to change over to snow across the mountains after
00Z this evening. Runways may easily freeze up at KBLF and KLWB
with some snow accumulation and temperatures dropping well
below freezing by late evening, and eventually at KBCB and well
after midnight at eastern TAFS sites.

Skies partially clear in the east by Christmas morning for
return to VFR but still gusty west winds, gusting as high as
25kts or so. IFR to MVFR conditions to continue in the far west
for much of Christmas Day.

Extended Aviation Discussion...

Return to VFR by Friday night into Saturday with high pressure
but westerly breezes continuing into Saturday, then become
lighter on Sunday. The next weather system bring potentially
sub-VFR conditions will be arriving by early early morning but
it will be weakening.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 6 AM EST Friday for VAZ010>014-
     016>020.
     Flash Flood Watch until midnight EST tonight for VAZ016>020-
     022>024-032>035-043>047-058-059.
     Wind Advisory until 4 PM EST this afternoon for VAZ007-009>013-
     015>017.
     Winter Storm Warning until 6 AM EST Friday for VAZ009-015.
     Winter Storm Warning until 1 PM EST Friday for VAZ007.
NC...Winter Weather Advisory until 6 AM EST Friday for NCZ002.
     Wind Advisory until 4 PM EST this afternoon for NCZ001-002-018.
     Winter Storm Warning until 6 AM EST Friday for NCZ001-018.
WV...Winter Weather Advisory until 6 AM EST Friday for WVZ044-507.
     Wind Advisory until 4 PM EST this afternoon for WVZ042>044-508.
     Winter Storm Warning until 1 PM EST Friday for WVZ042-043-508.

&&

SYNOPSIS...NF/SK
NEAR TERM...NF/SK
SHORT TERM...PM
LONG TERM...PM
AVIATION...MBS/NF/SK
Hazardous weather outlook, Dec 24, 4:45 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
445 PM EST Thu Dec 24 2020

NCZ003>006-019-020-251000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
445 PM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-018-VAZ009-015-251000-
Ashe-Watauga-Smyth-Grayson-
445 PM EST Thu Dec 24 2020

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ016>020-022>024-251000-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
445 PM EST Thu Dec 24 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ007-WVZ042-043-508-251000-
Tazewell-Mercer-Summers-Western Greenbrier-
445 PM EST Thu Dec 24 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ032>035-043>047-058-059-251000-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
445 PM EST Thu Dec 24 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ002-VAZ010>014-WVZ044-507-251000-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Monroe-
Eastern Greenbrier-
445 PM EST Thu Dec 24 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Dec 24, 3:03 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND DMG 1 S LOVILL              36.22N 81.74W
12/24/2020                   WATAUGA            NC   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&

AMS
Special weather statement, Dec 24, 3:21 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EST Thu Dec 24 2020

NCZ004-005-VAZ043-242045-
Stokes-Rockingham-Henry-
321 PM EST Thu Dec 24 2020

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT SOUTHEASTERN
STOKES...WESTERN ROCKINGHAM AND HENRY COUNTIES AND THE CITY OF
MARTINSVILLE...

At 318 PM EST, showers with heavy rain were located over Madison,
moving north at 60 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Eden...
Martinsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Axton.

Torrential rainfall is also occurring, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 3626 8013 3678 7995 3681 7989 3679 7976
      3682 7973 3683 7966 3685 7964 3625 7978
TIME...MOT...LOC 2018Z 195DEG 68KT 3637 7999

PM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 high wind. Local standard time, as filed.

High Wind, Roanoke

When
December 24, 5:15 PM EST
Where
Roanoke forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High winds downed a few medium size limbs in the 3900 block of Bosworth Drive in the City of Roanoke where the high wind gusts were measured. Damage values are estimated.

High Wind, Smyth

When
December 24, 6:24 PM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Winds blew one large tree down on Whitetop Road, one mile south-southeast of Chilhowie and another tree down on Greenway Street, one mile southwest of Chilhowie. Damage values are estimated.

Winter Storm, Grayson

When
December 24, 6:45 PM EST to December 25, 5:50 AM EST
Where
Grayson forecast zone
Reported by
Public
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snowfall across the county ranged from 4.0 inches at Mouth of Wilson, to 5.0 inches five miles northwest of Birdie Creek, to 6.0 inches at Baywood. Key impacts: slippery roads and sidewalks.

Winter Storm, Smyth

When
December 24, 7:15 PM EST to December 25, 4:15 AM EST
Where
Smyth forecast zone
Reported by
911 Call Center
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 4.0 inches at Saltville to 5.0 inches at Marion. Key impacts: slippery roads and sidewalks.

Winter Storm, Carroll

When
December 24, 8:00 PM EST to December 25, 3:15 AM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Snowfall amounts across the county range from 4.5 inches one mile northeast of the Galax-Hillsville Airport, 4.8 inches one mile south of Pipers Gap, and 5.0 inches within the City of Galax, one mile northwest of Woodland, and in Hillsville. Key impacts: slippery roads and sidewalks.

Winter Storm, Pulaski

When
December 24, 8:35 PM EST to December 25, 8:15 AM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 3.8 inches within the City of Radford, 4.2 inches one mile south-southeast of Graystown, to 6.0 inches one mile west-southwest of Pulaski. Key impacts: slippery roads and sidewalks.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934668, 934669, 934658, 934657, 934662, 934663.